New York, 2018

Damaging Wind in New York, August 11, 2018

August 11, 2018 · NWS OKX · 1 event in 1 county or zone

A slow moving cold front along with an upper level disturbance triggered thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A slow moving cold front along with an upper level disturbance triggered thunderstorms across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 2:58 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 11, 2:58 AM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
358 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A frontal boundary will waver near the area through early next
week, with waves of low pressure riding along it. The front may
move offshore from Wednesday into Thursday, with another low and
frontal boundary expected to approach next Friday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Great Lakes trough will continue to amplify southwestward into
the Ohio Valley today while Bermuda ridging holds strong. In
between, a deep and moist SW flow will persist over the region
with southern stream shortwave energy over the Central
Appalachians early this morning getting lifted northeast
through the region through this afternoon. At the surface, a
weak stationary boundary will remain across the region.

The stage is set for numerous showers and sct thunderstorms to
work across the region this morning through afternoon. The
mesoscale predictability of where the heaviest convective
rainfall axes will lie across the Tri-State region today is low,
but moderate potential exists for locally torrential rain and
localized swaths of flash flooding through this afternoon. This
in response to shortwave lift encountering increasingly deep
moisture of around 2std PWATs, marginal instability, and a
focus for development/SW-NE training along a weak stalled
frontal boundary and outflows. A Flash Flood Watch continue for
the area through 8 am Sunday, although primary threat looks to
be through around midnight. See hydrology section for more
details on impacts.

There is a low prob for a few strong thunderstorms, with wet
microburst potential, mainly across NYC/NJ metro and LI with the
area lying on a moderate instability gradient, in a generally
weak shear environment.

There is generally a low risk for rip current development
Sunday, although could be locally moderate around the times of
low tide.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
Heavy rain/flash flood focus/trigger becomes less clear
overnight into Sunday, with initial organized southern stream
shortwave energy moving NE, but train of subsequent convectively
induced vorts expected to continue up the coast. Indication
also that the stationary boundary over the area today may sink
south of the region in the wake of the shortwave tonight as the
developing upper low sinks farther south, and ridging builds
slightly into New England. This would bring in a slightly drier
and more stable airmass.

Based on above, and waning diurnal instability, expecting a
decrease in intensity/coverage of rain showers/thunderstorms
activity after midnight into early Sunday morning.

On Sunday, with a slightly drier but still marginally unstable
airmass across the region on the NE side of the developing closed
low, the threat for diurnal scattered shower and thunderstorm
activity exists. Slow storm motion will present a localized threat
for flash flooding. At this time appears the frontal boundary
may be just south of the region, but if it works north into
LI/NYC could be potential focus for more organized shower/tstm
activity and flooding.

There is generally a low risk for rip current development
Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Unsettled weather continues Sunday Night into early next week
as an upper low remains blocked to our west before finally
opening and passing across the area by mid week next week. Brief
ridging aloft late Wednesday-Thursday gives way to another
shortwave late in the week.

Models differ on strength and timing of early to mid week
shortwave, and again with the late week shortwave.

At this time, it appears the Sunday Night through Monday time
frame will be rather wet as a wave of low pressure approaches
from the south and passes Monday. If the upper low/trough opens
and moves east as expected, slightly drier conditions are
anticipated in the Tuesday night through Thursday time frame.
Friday may be unsettled, depending on the shortwave strength,
front and low.

Temps remain seasonably warm, if not above normal mid week behind a
weak front. A westerly wind, and sunshine could boost temps close to
90 in spots Wed-Thu. Clouds Sunday-Tue should keep temps closer to
normal.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Mostly VFR with periods of showers and a chance of a thunderstorm.
Shower/storm coverage may then lower late this morning/early in the
afternoon before ramping up again late in the afternoon. Threat of
showers/storms will be around all day, but timing an placement
confidence is low. Flight cats lower to MVFR in/near showers, and
brief IFR possible in heavier downpours.

Winds will vary from terminal to terminal with the stationary
front over the area, but will at least be on the light
side - below 8 kt. Gusts 25-35 kt possible in/near TSTMs.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday Night-Monday...MVFR or lower in showers and possible
thunderstorms. Local IFR possible.
.Tuesday-Wednesday...MVFR or lower possible with a chance of
showers and thunderstorms.

&&

.MARINE...
Sub SCA conditions expected through midweek with a stalled
frontal boundary over/near the waters.

&&

.HYDROLOGY...
Potential for training of showers and thunderstorms along a
stalled frontal boundary today into this evening, producing
rainfall rates of at least 1-2 inches per hour. Basin average 1
to 2 inches of rain are likely for much of the region through
this evening, with potential for localized swaths of 3 to 5
inches of rain.

Predictability is low on exactly where these axes of training
activity set up, but areas of minor urban and poor drainage
flooding are likely into this evening, with localized swaths of
flash flooding possible. In addition, flash flooding along
quick reacting creeks, streams and small rivers will be
realized if the higher end rainfall amounts fall across the
already wet NE NJ, Lower Hud, and SW CT river basins.

An additional 1 to 2 inches of rain is possible Sunday into
Monday, with additional rounds of diurnal convection possible
Tue and Wed. This may pose additional urban/poor drainage and
small stream flooding threats through early next week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be peaking with the new moon today. All
that is needed in most cases is around half foot or less of
tidal departures to reach minor coastal flooding.

Minor coastal flooding is expected with this evening/nighttime
high tide across vulnerable locales along the south shore bays
of Queens and Nassau, and along Coastal SW CT and Westchester.
Water levels will likely be touched or slightly exceeded across
vulnerable locales along Lower NY/NJ harbor and adjacent tidally
affected waterways as well as along Western LI Sound.

Another cycle of minor flooding is possible with the Sun Night
high tides, although ti appears to be slightly lower, as a weak
wave of low pressure approaches from the SW.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Sunday morning for CTZ005>012.
     Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
     Sunday for CTZ009.
NY...Flash Flood Watch through Sunday morning for NYZ067>075-
     078>081-176>179.
     Coastal Flood Advisory from 11 PM this evening to 1 AM EDT
     Sunday for NYZ071.
     Coastal Flood Advisory from 7 PM this evening to midnight EDT
     tonight for NYZ178-179.
NJ...Flash Flood Watch through Sunday morning for NJZ002-004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...PW
AVIATION...JC
MARINE...NV/PW
HYDROLOGY...NV/PW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Aug 11, 2:59 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service New York NY
359 AM EDT Sat Aug 11 2018

ANZ330-335-338-340-345-350-353-355-120800-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
359 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-010>012-NJZ002-004-006-103>108-NYZ067>070-072>075-078>081-
176-177-120800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NYZ071-120800-
Southern Fairfield-Southern Westchester-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM
EDT SUNDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ178-179-120800-
Southern Queens-Southern Nassau-
359 AM EDT Sat Aug 11 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 11, 3:12 AM EST, 48 minutes before
Special Weather Statement
National Weather Service New York NY
412 AM EDT SAT AUG 11 2018

NYZ079-081-110915-
Southeast Suffolk-Northeast Suffolk-
412 AM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 412 AM EDT, a strong thunderstorm was located over Brookhaven
National Laboratory, or near Manorville, moving northeast at 5 mph.

Wind gusts up to 40 mph are possible with this storm.

This storm will be near...
  Manorville around 415 AM EDT.
  Wading River around 440 AM EDT.
  Calverton around 450 AM EDT.
  Riverhead around 515 AM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4082 7288 4086 7290 4089 7288 4096 7288
      4097 7287 4098 7281 4097 7277 4099 7270
      4099 7268 4091 7260 4081 7287
TIME...MOT...LOC 0812Z 232DEG 6KT 4089 7284

NV
Special weather statement, Aug 11, 3:52 AM EST, 8 minutes before
Special Weather Statement
National Weather Service New York NY
452 AM EDT SAT AUG 11 2018

NYZ078>081-110945-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
452 AM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUFFOLK COUNTY...

At 452 AM EDT, a strong thunderstorm was located over Davis Park, or
near Patchogue, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Patchogue around 505 AM EDT.
  Medford and Mastic Beach around 515 AM EDT.
  Shirley and Coram around 520 AM EDT.
  Middle Island and Center Moriches around 525 AM EDT.
  Manorville and Brookhaven National Laboratory around 530 AM EDT.
  Rocky Point around 535 AM EDT.
  Wading River around 540 AM EDT.
  Calverton around 545 AM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4065 7315 4066 7314 4069 7302 4072 7294
      4075 7290 4075 7292 4073 7294 4074 7297
      4074 7302 4072 7303 4071 7311 4097 7295
      4098 7273 4091 7259 4079 7271 4079 7274
      4078 7272 4076 7275 4066 7306 4064 7313
TIME...MOT...LOC 0852Z 211DEG 22KT 4067 7301

NV

The radar

The Brookhaven radar (KOKX), 5 km away, was scanning. The volume nearest the first event began at 09:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk

When
August 11, 4:00 AM EST
Where
Suffolk County, 0.69 mi N of Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
40.910, -72.880

Numerous large tree branches reported down on farm along Route 25.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781573.